Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 161, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2009, 4:53 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2009, 4:53 PM MDT (22:53 UTC)
- Expired
- Jul 20, 2009, 5:21 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 2622 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:19 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 20, 3:19 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 319 PM MDT MON JUL 20 2009 .SHORT TERM...FIRST SHORTWAVE HAD MOVED INTO FAR EASTERN COLORADO... REMNANTS OF ASSOCIATED CONVECTION MOVING OUT OF CWA. WEAK SUBSIDENCE BEHIND WAVE KEPT AFTERNOON CONVECTION LIMITED TO MOUNTAINS AHEAD OF NEXT WAVE WHICH WAS NOTED BY SATELLITE OVER NORTHWEST COLORADO. AT THE SURFACE...CURRENT DATA SUGGESTING FRONT ACROSS SOUTHERN WYOMING INTO NEBRASKA PANHANDLE. WAVE OVER NORTHWEST COLORADO TO PROVIDE DYNAMICS ACROSS THE AREA DURING THE EVENING AS IT MOVES ACROSS CWA...SHOULD SEE CONVECTION INCREASE IN COVERAGE AS A RESULT. FRONT MOVING ACROSS PLAINS SHOULD PROVIDE SURFACE CONVERGENCE FOR ADDITIONAL STORM DEVELOPMENT. INSTABILITY TO BE ON THE INCREASE... BUT WILL BE LIMITED AT THE LOWER ELEVATIONS BEHIND THE FRONT. FORECAST SOUNDINGS SHOWING BEST SHEAR AND CAPE ACROSS NORTHEAST CORNER...LESS AS ONE MOVES TOWARD FOOTHILLS. SPC HAS RECENTLY HOISTED SEVERE STORM WATCH FOR LOGAN...PHILLIPS AND SEDGWICK COUNTIES. STORMS IN THE WATCH AREA CAPABLE OF LARGE HAIL AND STRONG WIND. ELSEWHERE...GUSTY MICROBURST WINDS TO AROUND 50 MPH WILL BE THE MAIN THREAT. PRECIPITABLE WATER VALUES HAVE LOWERED TO AROUND EIGHT TENTHS OF AN INCH ACROSS PLAINS...SO HEAVY RAIN NOT A CONCERN. ALL CONVECTION SHOULD BE DONE BY MIDNIGHT ONCE THE LAST WAVE MOVES EAST OF THE CWA. LATEST RUC SHOWS SOME LIGHT QPF ACROSS AREA OVERNIGHT. FEEL SUBSIDENCE BEHIND WAVE WILL LIMIT PRECIP DEVELOPMENT AFTER MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST DEVELOPMENT OF STRATUS AND SOME FOG AFTER MIDNIGHT...WHILE FORECAST SOUNDINGS INDICATE MOISTURE RATHER SHALLOW. STRATUS DEVELOPMENT A GOOD POSSIBILITY ACROSS PLAINS...PARTICULARY ALONG AND NEAR FRONT RANGE. COULD ALSO SEE SOME DRIZZLE OR VERY LIGHT RAIN. ALL THIS ALREADY IN GRIDS AND FORECAST...WILL LEAVE ALONE. ON TUESDAY...UPPER LEVEL RIDGE TO BE CENTERED SOUTHWEST OF COLORADO...WITH NORTHWEST FLOW ALOFT OVER REGION. BOUNDARY LAYER PROGS SHOW EASTERLY FLOW ACROSS PLAINS...WITH PRECIPITABLE WATER VALUES AROUND AN INCH IN AND NEAR FOOTHILLS. LITTLE IF ANY QG ASCENT SHOWN BY MODELS. SO IT LOOKS LIKE CONVECTION DEVELOPMENT TO RELY ON INSTABILITY AND UPSLOPE. CURRENT LOW POPS FOR MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS STILL LOOKING REASONABLE. FORECAST SOUNDINGS SHOW AIRMASS A BIT TOO STABLE ACROSS THE PLAINS AWAY FROM FRONT RANGE FOR STORMS. AS FOR TEMPS...THICKNESS PROGS AS WELL AS GUIDANCE SHOW HIGHS AROUND 80 ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL CHANGE LITTLE. .LONG TERM...DEEP NWLY FLOW ON THE EAST FACING SIDE OF THE HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL REMAIN OVER THE FCST AREA THROUGH THE END OF THE WEEK. WEAK PERTURBATIONS EMBEDDED WITHIN THE FLOW ARE PROGGED TO PASS OVER THE REGION FM TIME TO TIME BUT WITH LITTLE CONSEQUENCE AS THE RESIDENT AIRMASS GRADUALLY BECOMES DRIER AND MID-LEVELS BECOME INCREASINGLY MORE STABLE WITH WARMING ALOFT. WARMING ALSO SHOWS UP AT GROUND LEVEL WITH HIGH PLAINS TEMPERATURES RETURNING TO AT LEAST THE LOWER 90S BY THURSDAY AND FRIDAY. WILL HOLD ONTO LOW POPS PRESENTLY IN THE FCST... WITH THE HIGHER LOW POPS OVER THE ELEVATED TERRAIN. BY THE WEEKEND MAY SEE A MODEST INCREASE IN T-STORM ACTIVITY WITH SUBTROPICAL MOISTURE TRAPPED BENEATH THE UPPER RIDGE SHIFTING EASTWARD ACROSS THE REGION. AN INCREASE IN CLOUDINESS MAY ALSO LOWER DAYTIME TEMPERATURES BACK TO AVERAGE OR EVEN SLIGHTLY BELOW AVERAGE VALUES. && .AVIATION...SCATTERED THUNDERSTORMS EXPECTED ACROSS AREA THROUGH ABOUT 04Z. GUSTY OUTFLOW WINDS TO AROUND 40 KTS POSSIBLE AT AREA AIRPORTS. VFR CONDITIONS TO PREVAIL THROUGH 06Z...ALTHOUGH CEILINGS MAY BE LOW ENOUGH TO AFFECT ILS APPROACHES. SURFACE FRONT TO MOVE ACROSS THE AREA BY 01Z...WITH NORTHEAST WINDS DEVELOPING. STILL SOME POTENTIAL FOR THE DEVELOPMENT OF LOW CLOUDS LOW CLOUDS IN THE 10Z-14Z TIMEFRAME. SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z AS SURFACE WINDS BECOME SOUTHEAST. GUSTY WINDS TO 40 KTS POSSIBLE NEAR THE STORMS ALONG WITH BRIEF HEAVY RAIN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/BAKER
Hazardous weather outlook, Jul 20, 10:43 AM MDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT MON JUL 20 2009 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1043 AM MDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND MOUNTAIN VALLEYS THROUGH THE EARLY EVENING HOURS...PRODUCING BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. ALONG THE FOOTHILLS AND ACROSS THE PLAINS...A COLD FRONT WILL MOVE THROUGH THE REGION DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS THROUGH THE EARLY EVENING. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL REMAIN LOW DURING THE UPCOMING WEEK AS SOMEWHAT DRIER AND MORE STABLE CONDITIONS ASSOCIATED WITH A STRONG HIGH PRESSURE RIDGE SPREAD ACROSS THE REGION. AFTERNOON AND EVENING THUNDERSTORMS MAY STILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS. KEEP IN MIND...ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN POTENTIALLY EXTEND UP TO 10 MILES FROM THE CORE OF THE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:02 PM MDT | Special Weather Statement | BOU | Lincoln | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.